Tornadoes · United States · New Mexico · 2021
EF0 tornado, Bernalillo, New Mexico, July 23, 2021
This EF0 tornado ran 0.0 miles across Sandoval County on July 23, 2021, touching down at 2:30 PM MDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 23, 2021
- Touchdown
- 2:30 PM MDT (20:30 UTC)
- Lifted
- 2:31 PM MDT (20:31 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sandoval County
- Touchdown point
- 35.300, -106.580
- Lift-off point
- 35.300, -106.580
- Record number
- 2107231430-01
What the Weather Service recorded
A slow-moving low pressure system continued to track westward across southern New Mexico on July 23, 2021, as an area of high pressure remained centered over the Four Corners. An abundant amount of atmospheric moisture remained in place across central and western New Mexico, and with needed lift from the low pressure system, numerous thunderstorms impacted the area. Soils across western New Mexico were saturated from the previous day's convection which exacerbated flash flooding conditions as torrential rainfall fell across the area. Rainfall estimates of two to four inches prompted numerous Flash Flood Warnings across western and central New Mexico. Severe weather was also a concern with baseball size hail reported in Torrance County and a landspout tornado even reported on the westside of Albuquerque.
A brief landspout tornado was seen near Idalia Road and Highway 528 in Rio Rancho. No damages were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 12:00 UTC | Flash Flood Watch | ABQ |
| 19:45 UTC | 20:17 UTC | Severe Thunderstorm Warning | ABQ |
| 20:13 UTC | 23:15 UTC | Flash Flood Warning | ABQ |
| 21:04 UTC | 00:15 UTC | Flash Flood Warning | ABQ |
| 00:43 UTC | 02:45 UTC | Flood Advisory | ABQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Jul 23, 12:04 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 23, 12:04 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1204 PM MDT Fri Jul 23 2021 .AVIATION... 18Z TAF CYCLE Convection over eastern Lincoln and western Chaves counties continue this midday and will gradually diminish this afternoon. A more robust round of convection will develop this afternoon over western and central NM. MVFR impacts possible at KSAF, KABQ/KAEG, KGUP and KFMN. Brief IFR impacts cannot be ruled out as well in torrential downpours, but risk is minimal in TAFs. In addition, strong/erratic wind gusts and hail are possible with storms at central and western TAF sites. Areas of mountain obscurations will occur this afternoon as well. Convection will continue into tonight, possibly lasting all night in the west. Otherwise, VFR conditions expected. && .PREV DISCUSSION...319 AM MDT Fri Jul 23 2021... .SYNOPSIS... A rare monsoon season upper-level storm system will slide westward through central New Mexico today and Saturday, helping to trigger numerous showers and thunderstorms over the western two thirds of the state. Heavy rainfall with localized flash flooding will be a good bet both afternoons and evenings. A slight downtrend in showers and thunderstorm coverage is forecast on Sunday into early next week but daily rounds of scattered to perhaps numerous showers and thunderstorms will continue for most areas through the week. && .DISCUSSION... .SHORT TERM...(TODAY THROUGH SATURDAY)... At 00Z, the upper high was located over the Four Corners and an upper low was approaching from over far west TX. Plenty of atmospheric moisture was in place, with the 00Z KABQ upper air sounding showing an above normal PWAT of 1.11". The upper low is forecast to continue moving northeast into our area today, brining stronger winds aloft and increasing shear profiles. Storm motion will be on the uptrend as well, which would normally limiting flash flooding potential, but intense rainfall is expected and grounds are already saturated across portions of central and western NM. Convection is modeled to take off with daytime heating along the central mountain chain, then move west or southwest across central valleys through late afternoon/early evening and onto far western NM through the late evening hours as the upper low continues west across central NM. Storms will likely impact the Albuquerque and Santa Fe Metro areas during the afternoon/evening commute. Although the main threat will be from torrential rainfall and associated flash flooding, sufficient instability and shear will be present for a limited large hail and damaging wind threat as well. The SPC day1 convective outlook shows central and western portions of our area in a marginal risk for severe storms. Convection is forecast to move off into AZ after midnight. No changes to the Flash Flood Watch today. Saturday will be an active thunderstorm day as well, although steering flow will shift to the southeast across much of the area which will help to distribute rain to some areas that may miss out today. The upper low will be wound-up over southeast AZ Saturday and the threat for locally heavy rainfall will be confined more to our southwest mountains. Instability and shear will trend down compared to today as temperatures will generally be 5-10 degrees below normal and winds will be more unidirectional in the low to mid levels of the atmosphere. LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)... Closed upper-level low forecast to be over southeast AZ Saturday night with lingering showers and storms over western NM through the night. GFS the odd model out with little convection forecast for much of the area with the NAM and ECWMF quite active with convection most areas and with southerly steering flow aloft, areas that have been missed for much of July should get into the act. Sunday continues to look like the "down day" during the next 7 days as flow aloft transitions to light and variable and heights rise with the Four Corners' High (FCH) building over CO. FCH continues to build over southeast WY/western NE Monday and Tuesday and scattered convection returns to all but the east-central plains. Western and northern NM are typically favored with easterly steering flow with the eastern plains the least likely to see storms. Dry air aloft from the east starts to win out Wednesday and Thursday with less afternoon coverage areawide as easterly flow aloft continues. A "classic" southerly monsoon moisture plume does not appear in the cards at this time. A weaker and discombobulated polar jet stream (a.k.a., Climate Change = polar regions warming faster than tropics weakens temperature difference and results in weaker westerlies) appears to have broken this once fairly reliable aspect of the North American Monsoon. 11/33 && .FIRE WEATHER... Chances for wetting/soaking rains will trend up today and continue through Saturday as an upper low moves west across the state and interacts with above normal atmospheric moisture. Good chances for wetting rain will persist Sunday and Monday as well, but the wetting footprint will shrink some as storm motion decreases and the upper high builds over the area, with the upper low moving further west away from the region. The upper high will strengthen and expand across the Intermountain West and southern US Plains next week, leading to warmer temperatures and a gradual downtrend in daily rounds of storms with a smaller wetting footprint. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ201>226-241. &&
Hazardous weather outlook, Jul 23, 3:19 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 319 AM MDT Fri Jul 23 2021 NMZ201>241-241030- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 319 AM MDT Fri Jul 23 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will develop over central and western NM today, producing heavy rainfall and localized areas of flash flooding. A flash flood watch remains in effect for much of central and western areas of the state this afternoon through late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous thunderstorms are expected each afternoon and evening. Localized areas of flash flooding are likely, with the greatest risk below recent burn scars and areas where soils are saturated. Up to 2 inches of rain is possible, especially along and west of the central mountain chain Friday. Storms will likely produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
In the hours before
Special weather statement, Jul 23, 8:56 AM MDT, 5 hours 34 minutes before
Special Weather Statement National Weather Service Albuquerque NM 856 AM MDT Fri Jul 23 2021 NMZ238-231530- Chaves County Plains- 856 AM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL 930 AM MDT... At 856 AM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Bitter Lake Wildlife Refuge, or 18 miles north of Roswell, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Northwestern Roswell. This includes Highway 285 between Mile Markers 116 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3376 10467 3366 10442 3335 10459 3344 10485 TIME...MOT...LOC 1456Z 016DEG 13KT 3362 10463 40
Special weather statement, Jul 23, 1:29 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Albuquerque NM 129 PM MDT Fri Jul 23 2021 NMZ211-232000- Jemez Mountains- 129 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANDOVAL COUNTY UNTIL 200 PM MDT... At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Fenton Lake State Park, or 17 miles west of Los Alamos, moving west at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Fenton Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos, creeks and ditches. && LAT...LON 3598 10651 3583 10652 3578 10677 3603 10677 TIME...MOT...LOC 1928Z 090DEG 5KT 3592 10662 Shoemake
Special weather statement, Jul 23, 1:50 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Albuquerque NM 150 PM MDT Fri Jul 23 2021 NMZ214-215-232015- Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains- 150 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TAOS...NORTHWESTERN SAN MIGUEL...SOUTHEASTERN RIO ARRIBA...NORTHEASTERN SANTA FE AND WEST CENTRAL MORA COUNTIES UNTIL 215 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Holman, or 10 miles west of Mora, moving southwest at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain is occurring, and flooding will also be possible with this storm. This storm will remain over mainly rural areas of southern Taos, northwestern San Miguel, southeastern Rio Arriba, northeastern Santa Fe and west central Mora Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause excess runoff to develop. Fast running water will quickly fill streams, creeks, arroyos and ditches. && LAT...LON 3613 10553 3602 10536 3576 10556 3593 10581 TIME...MOT...LOC 1949Z 040DEG 16KT 3602 10551 Shoemake
Special weather statement, Jul 23, 2:29 PM MDT, 1 minute before
Special Weather Statement National Weather Service Albuquerque NM 229 PM MDT Fri Jul 23 2021 NMZ203-210-217-232100- Far Northwest Highlands-Espanola Valley-Tusas Mountains Including Chama- 229 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL 300 PM MDT... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near Canjilon, or 19 miles south of Tierra Amarilla, moving northwest at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Canjilon, Ghost Ranch and Cebolla. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Motorists can expect brief but sudden changes in visibility and ponding of water in low lying areas and abrupt flows of fast moving water in normally dry arroyos and creeks as storms move through the area. && LAT...LON 3646 10630 3630 10641 3643 10680 3667 10664 TIME...MOT...LOC 2029Z 119DEG 20KT 3642 10644 Shoemake
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albuquerq/Krtlnd, NM (KABQ), 12:00Z
8.5 hours before the tornado, 28 km from the path. July 23, 2021.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -159 J/kg
- Surface CAPE
- 237 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Albuquerq/Krtlnd, NM (KABQ), 00:00Z
3.5 hours after it, 28 km from the path. July 24, 2021.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -200 J/kg
- Surface CAPE
- 386 J/kg
- Mixed-layer LCL
- 2101 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 7.3 K/km
The surface observations
Albuquerque/Double Eagle Ii Apt (AEG), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:50 UTC | 84.2 | 53.6 | 250° 12 kt | 17 | 1023 | |
| 19:47 UTC | 84.2 | 53.6 | 210° 8 kt | 1022.7 | ||
| 20:32 UTC | 86 | 53.6 | 210° 10 kt | 16 | 1021 | TS |
| 20:47 UTC | 84.2 | 53.6 | 270° 10 kt | 1021.3 | TS | |
| 21:05 UTC | 84.2 | 53.6 | 10° 14 kt | 21 | 1021.3 | TSRA |
| 21:07 UTC | 84.2 | 53.6 | 10° 14 kt | 21 | 1021.3 | TSRA |
| 21:47 UTC | 69.8 | 55.4 | 10° 6 kt | 1022 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Albuquerque radar (KABX), 28 km away, was scanning. The volume nearest the touchdown began at 20:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:30 UTC | TORNADO | 2 Sw Bernalillo | Sandoval, NM | LANDSPOUT AS SEEN FROM IDALIA RD AND HWY 528 IN RIO RANCHO. |
| 21:30 UTC | TSTM WND DMG | 2 Sw Albuquerque | Bernalillo, NM | LARGE TREE LIMB DOWNED AT FRUIT AVE AND LUNA BLVD |
| 22:20 UTC | HAIL 0.75 | Los Lunas | Valencia, NM |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.